Lifetime Data Analysis

, Volume 18, Issue 2, pp 234–246 | Cite as

A tilting algorithm for the estimation of fractional age survival probabilities

Article

Abstract

Life tables used in life insurance determine the age of death distribution only at integer ages. Therefore, actuaries make fractional age assumptions to interpolate between integer age values when they have to value payments that are not restricted to integer ages. Traditional fractional age assumptions as well as the fractional independence assumption are easy to apply but result in a non-intuitive overall shape of the force of mortality. Other approaches proposed either require expensive optimization procedures or produce many discontinuities. We suggest a new, computationally inexpensive algorithm to select the parameters within the LFM-family introduced by Jones and Mereu (Insur Math Econ 27:261–276, 2000). In contrast to previously suggested methods, our algorithm enforces a monotone force of mortality between integer ages if the mortality rates are monotone and keeps the number of discontinuities small.

Keywords

Fractional age assumptions Approximation heuristic Mortality rate LFM family 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bowers NL, Gerber HU, Hickman JC, Jones DA, Nesbitt CJ (1986) Actuarial mathematics. The Society of Actuaries, ItascaMATHGoogle Scholar
  2. Codey WJ, Paciorek KA, Thacher HC (1970) Chebychev approximations for Dawson’s integral. Math Comput 24: 171–178Google Scholar
  3. Hossain SA (2011) Quadratic fractional age assumption revisited. Lifetime Data Anal 17: 321–332MathSciNetCrossRefGoogle Scholar
  4. Jones BL, Mereu JA (2000) A family of fractional age assumptions. Insur Math Econ 27: 261–276MATHCrossRefGoogle Scholar
  5. Jones BL, Mereu JA (2002) A critique of fractional age assumptions. Insur Math Econ 30: 363–370MathSciNetMATHCrossRefGoogle Scholar
  6. Willmot GE (1997) Statistical independence and fractional age assumptions (with discussion). N Am Actuar J 1: 84–99MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Anderson School of ManagementUniversity of California at Los AngelesLos AngelesUSA
  2. 2.Department MathematikUniversität SiegenSiegenGermany

Personalised recommendations